Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 95, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 22, 2017, 1:56 PM EDT for 4 counties in Kentucky. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 1:56 PM EDT (17:56 UTC)
- Expired
- Aug 22, 2017, 2:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bath County, KY, Fleming County, KY, Montgomery County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 78 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 2:12 PM EDT | TSTM WND DMG | Mount Sterling, KY | LARGE TREE DOWN ON ROUTE 11 INSIDE CITY LIMITS. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 12:39 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.7
The text
As transmitted.
339
WUUS53 KJKL 221756
SVRJKL
KYC011-069-173-205-221845-
/O.NEW.KJKL.SV.W.0095.170822T1756Z-170822T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
156 PM EDT TUE AUG 22 2017
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Northern Montgomery County in east central Kentucky...
Bath County in east central Kentucky...
Southeastern Fleming County in east central Kentucky...
Western Rowan County in east central Kentucky...
* Until 245 PM EDT
* At 156 PM EDT, a severe thunderstorm was located over Stoops, or
near Mount Sterling, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mount Sterling, Morehead, Owingsville, Marshall, Sharpsburg, Salt
Lick, Ramey, Wyoming, Peasticks, Olympia Springs, Triplett, Flat
Creek, Odessa, Hilda, Bourbon Furnace, Pebble, Sharkey, Crooks,
Zilpo and Pelfrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 8340 3807 8338 3805 8402 3817 8400
3817 8399 3819 8398 3824 8392
TIME...MOT...LOC 1756Z 262DEG 32KT 3813 8393
HAIL...0.75IN
WIND...60MPH
$$
RAY2 follow-up statements
835
WWUS53 KJKL 221820
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
220 PM EDT TUE AUG 22 2017
KYC011-069-173-205-221845-
/O.CON.KJKL.SV.W.0095.000000T0000Z-170822T1845Z/
Montgomery KY-Bath KY-Fleming KY-Rowan KY-
220 PM EDT TUE AUG 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHERN MONTGOMERY...BATH...SOUTHEASTERN FLEMING AND WESTERN
ROWAN COUNTIES...
At 220 PM EDT, a severe thunderstorm was located over Polksville, or
near Owingsville, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mount Sterling, Morehead, Owingsville, Marshall, Sharpsburg, Salt
Lick, Ramey, Wyoming, Peasticks, Olympia Springs, Triplett, Flat
Creek, Odessa, Hilda, Bourbon Furnace, Pebble, Sharkey, Crooks, Zilpo
and Pelfrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 8340 3807 8338 3805 8402 3817 8400
3817 8399 3819 8398 3824 8392
TIME...MOT...LOC 1820Z 262DEG 32KT 3816 8366
HAIL...0.75IN
WIND...60MPH
$$
RAY356
WWUS53 KJKL 221832
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
232 PM EDT TUE AUG 22 2017
KYC173-221842-
/O.CAN.KJKL.SV.W.0095.000000T0000Z-170822T1845Z/
Montgomery KY-
232 PM EDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTGOMERY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
east central Kentucky.
LAT...LON 3835 8340 3807 8338 3806 8380 3816 8378
3830 8362
TIME...MOT...LOC 1832Z 262DEG 32KT 3818 8352
$$
KYC011-069-205-221845-
/O.CON.KJKL.SV.W.0095.000000T0000Z-170822T1845Z/
Bath KY-Fleming KY-Rowan KY-
232 PM EDT TUE AUG 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR CENTRAL BATH...SOUTHEASTERN FLEMING AND WESTERN ROWAN COUNTIES...
At 232 PM EDT, a severe thunderstorm was located over Bluestone, or
near Morehead, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Morehead, Owingsville, Marshall, Salt Lick, Cranston, Ramey, Preston,
Wyoming, Peasticks, Moore's Ferry, Triplett, Hilda, Bourbon Furnace,
Sharkey, Slate Valley, Cogswell, Crooks, Zilpo, Pelfrey and
Polksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 8340 3807 8338 3806 8380 3816 8378
3830 8362
TIME...MOT...LOC 1832Z 262DEG 32KT 3818 8352
HAIL...0.75IN
WIND...60MPH
$$
RAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:40 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 22, 11:40 AM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1140 AM EDT Tue Aug 22 2017 .UPDATE... Issued at 1141 AM EDT TUE AUG 22 2017 Latest GOES-16 imagery showing very little over eastern Kentucky. Had a few rogue showers earlier, but they have all died off. Upstream activity continues to show cloud tops warming indicating a continued weakening trend expected. However, it has left a nice east to west ouflow boundary near the Ohio river. This could be the focus for redevelopment this afternoon. Until more organized activity arrives later on, we could see a few airmass thunderstorms off the high terrain in southern Kentucky by early afternoon. However, more widespread showers/storms will arrive after 4 pm and likely after 6 pm. Updated grids to refine the pops for the next several hours and also increase pops tonight with the frontal passage. UPDATE Issued at 657 AM EDT TUE AUG 22 2017 Forecast seems to be on track so far this morning. Loaded in the latest observations to make sure the near term forecast for temps, dew points, and winds were on track with current conditions. Fog remains confined to the deeper valleys and should dissipate over the next couple of hours as temperatures quickly heat up. All changes have been published and sent to NDFD/web. && .SHORT TERM...(Today through Wednesday) Issued at 445 AM EDT TUE AUG 22 2017 A cold front will be the main culprit during the short term portion of the forecast. Aloft, troughing and NW flow across the region will allow a cold front to push SE towards the state throughout the day. It is then expected to traverse southward across eastern Kentucky starting between 0 and 3Z this evening, and exiting to our SE between 12 and 15Z Wednesday. As models come into a more fine tuned agreement of this system, so has the POP forecast. As the front moves across the state, strong surface high pressure to our north will begin to sink southward. Winds will quickly shift to a more northerly direction and allow much more stable and dry air to filter in. This will likely result in a fairly sharp cut off of precip behind the frontal passage tonight and early Wednesday morning, though upslope flow could allow it to linger a bit longer into Wednesday afternoon along the Virginia border. Elsewhere, mostly clear conditions will be in play by Wednesday, with continued NW flow aloft and Nrly flow at the surface keeping temperatures below seasonable normals, in the upper 70s with low humidity. Latest CAMs are all in agreement that convection will move through in a line structure ahead of the frontal boundary, with a secondary line possibly developing along the actual front just behind. The first round will affect eastern Kentucky through the afternoon, dissipating the farther it gets east. The second line then looks to pose the biggest punch as it moves across during the late afternoon and early evening, weakening as we head into the overnight. Also can't rule out a few individual cells developing out ahead of these lines. Forecast soundings continue to support decent instability parameters as these lines move through the region. 0 to 6km sheer still looks to be between 30 and 40 kts through the afternoon which again is decent, but not overly impressive. In context, we are located quite a distance from the actual low center, so the overall best lift and sheer will be located farther to our NE where more sustained/larger QLCS's are expected. SPC did not mention the concern of spin ups along the line in our region, and reasonably so. Freezing levels are quite high, and given the progressive nature of the linear system, hail, while possible, is not the main concern. Instead, still looking at more of a momentum transfer wind event as mixing occurs in the heavier showers/storms and along the leading edge of the line. Heavy rain will also be possible, with PWATS peaking around or just above 2 inches during the late afternoon/evening time frame. Thankfully we have had a decent period of drying across much of eastern Kentucky, so this should not prompt much of a flooding concern, especially given the progressive nature of the system. That being said, can't rule out some isolated instances in low lying areas, urban areas, or locations that may experience several rounds. Overnight, the loss of heat and instability should weaken the system and cut off severe potential, along with general thunder potential. Dropped thunder down to chance and then slight chances in the prefrontal environment through the overnight. Once the front does pass through, convection will quickly be cut off all together. .LONG TERM...(Wednesday night through Monday) Issued at 359 AM EDT TUE AUG 22 2017 The models are in good agreement with a more amplified long wave pattern to hold on through the beginning of this weekend. Troughing will mainly rule in the East, with ridging in the West. Details concerning the evolution of the pattern by this weekend and early next week become more murky, especially with regards to the now remnants of Harvey. As such, did not deviate from the blended guidance. Dry weather will be on tap for eastern Kentucky through Friday, as high pressure controls to our north. A weak inverted trough will then nose in from the southwest, bringing just a slight chance of showers to our Virginia border counties on Saturday. POPs will diurnally increase into next week as the inverted trough appears to sharpen up more; however, much will depend on the outcome of Harvey. Temperatures will average below normal through the period, with highs mainly in the mid to upper 70s, with lows in the mid to upper 50s. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) ISSUED AT 716 AM EDT TUE AUG 22 2017 VFR conditions and light winds will prevail at the TAF sites through early this afternoon, though clouds will be on the increase. An approaching cold front will then bring scattered thunderstorms this afternoon, with the storms becoming more numerous by late afternoon/evening. As such, kept VCTS starting around 16 to 17Z, increasing to predominate TSRA by 22 to 23Z. Some of these storms could be severe, with damaging winds the main threat. Torrential rainfall and frequent lightning will be secondary threats. We lose instability heading into the overnight, but showers will continue to be numerous through the first half of the night (-SHRA VCTS around 3Z). Coverage will then quickly taper off to scattered showers and isolated thunderstorms as the front moves through late (went VCTS by 6Z). Any shower or thunderstorm during the TAF period could reduce visibilities quite dramatically as they pass over a TAF site, however given the uncertainty of impacts and specific timing, went prevailing MVFR at this time. Winds will generally be from the SW ahead of the cold front, becoming more westerly just behind the frontal passage late in the period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KAS SHORT TERM...JMW LONG TERM...GEOGERIAN AVIATION...JMW
Hazardous weather outlook, Aug 22, 12:40 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1240 PM EDT Tue Aug 22 2017 KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-231945- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt- Owsley-Martin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, Booneville, and Inez 1240 PM EDT Tue Aug 22 2017 ...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. Thunderstorms are expected this afternoon and evening. Some storms could be strong to severe, with damaging winds the main threat. Secondary threats will be hail and locally heavy rainfall, which could lead to minor flooding of low lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are also possible during the day Sunday, mainly south of the Hal Rogers Parkway, and across all of eastern Kentucky Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of wind damage, hail or flooding this afternoon and tonight. KYZ079-080-083>088-110-113-115>118-120-231945- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd- Knott-Perry-Clay-Leslie-Letcher-Pike- Including the cities of Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 1240 PM EDT Tue Aug 22 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. Thunderstorms are expected this afternoon and evening. Some storms could be strong to severe this evening, with damaging winds the main threat. Secondary threats will be hail and locally heavy rainfall, which could lead to minor flooding of low lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are also possible during the day Sunday, mainly south of the Hal Rogers Parkway, and across all of eastern Kentucky Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of wind damage, hail or flooding this afternoon and tonight. KAS
In the hours before
Special weather statement, Aug 22, 1:40 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
140 PM EDT TUE AUG 22 2017
KYZ044-050-051-221815-
Montgomery-Bath-Fleming-
140 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MONTGOMERY...
WESTERN BATH AND SOUTHEASTERN FLEMING COUNTIES THROUGH 215 EDT...
At 139 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Carlisle to near Sideview to near
Winchester. Movement was east at 30 mph.
Winds in excess of 35 mph are possible with these storms.
Locations impacted include...
Mount Sterling, Owingsville, Sharpsburg, Reynoldsville, Wyoming,
Sideview, Peasticks, Flat Creek, Coons Station, Odessa, Stepstone,
Bourbon Furnace, Pebble, Gatewoods Station, Slate Valley, Bethel,
Stoops, Oakley, Peeled Oak and Ewington.
LAT...LON 3831 8356 3816 8369 3803 8383 3803 8403
3812 8408 3814 8406 3817 8399 3819 8398
3828 8388
TIME...MOT...LOC 1739Z 264DEG 26KT 3823 8404 3813 8413 3804 8425
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:40 PM EDT | Special Weather Statement | JKL | Bath, Montgomery | 35 min |
| Aug 22, 2:37 PM EDT | Special Weather Statement | JKL | Estill, Powell, Rockcastle | 23 min |
| Aug 22, 2:41 PM EDT | Special Weather Statement | JKL | Elliott, Rowan | 64 min |
| Aug 22, 2:45 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell | 45 min |
| Aug 22, 2:53 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan, Rowan | 52 min |
| Aug 22, 3:18 PM EDT | Special Weather Statement | JKL | Jackson | 42 min |
| Aug 22, 3:33 PM EDT | Special Weather Statement | JKL | Laurel | 27 min |
| Aug 22, 4:15 PM EDT | Special Weather Statement | JKL | Martin | 15 min |
| Aug 22, 4:33 PM EDT | Special Weather Statement | JKL | Floyd, Knott | 57 min |
| Aug 22, 5:05 PM EDT | Special Weather Statement | JKL | Floyd, Knott, Pike | 55 min |
| Aug 22, 6:42 PM EDT | Special Weather Statement | JKL | Bath, Menifee, Montgomery, Powell | 63 min |
| Aug 22, 6:57 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Powell, Wolfe | 48 min |
| Aug 22, 7:38 PM EDT | Special Weather Statement | JKL | Menifee, Morgan | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.